Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 23, NWS Caribou, ME

July 4, 2002Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 4, 2002, 11:08 AM EDT for Aroostook County, Maine. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2002, 11:08 AM EDT (15:08 UTC)
Expired
Jul 4, 2002, 12:00 PM EDT
In force
52 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Aroostook County, ME

What was reported inside it

TimeReportWhereRemark
Jul 4, 11:45 AM EDTThunderstorm Wind 61 EPresque Isle, MESeveral treees blown down. A fence was also blown down and a chimney damaged.
Jul 4, 11:55 AM EDTThunderstorm Wind 52 ENew Sweden, MEFour trees blown down. Several of the trees resting on power lines.
Jul 4, 12:00 PM EDTThunderstorm Wind 61 EMapleton, METrees and power lines blown down. Three framed walls of a building under construction were blown over and a church steeple was damaged.
Jul 4, 12:08 PM EDTThunderstorm Wind 52 EEaston, METwo trees blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 3.1 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 041508
SVRCAR
MEC003-041600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
1100 AM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AROOSTOOK COUNTY IN NORTHERN MAINE
  THIS INCLUDES THE CITIES OF...VAN BUREN...PRESQUE ISLE...PORTAGE...
  LIMESTONE...FORT FAIRFIELD...EAGLE LAKE...DEBOULLIE MOUNTAIN...
  CARIBOU

* UNTIL NOON EDT

* AT 1105 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS 7 MILES WEST OF
  WALLAGRASS...OR ABOUT 8 MILES NORTHWEST OF EAGLE LAKE...MOVING EAST
  AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORMS THROUGH 11:20 AM EDT...
  EAGLE LAKE
  WINTERVILLE
  SOLDIER POND
  GUERETTE
* SOME LOCATIONS NEAR THE PATH OF THE STORMS FROM 11:20 AM THROUGH 
  NOON...
  PORTAGE
  ASHLAND
  DAIGLE
  SAINT AGATHA
  PERHAM
  MAPLETON
  CHAPMAN

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN. $$

LAT...LON 4659 6937 4658 6773 4746 6732 4720 6877

WOLFE
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:34 AM EDT, 6 hours 34 minutes earlier.

Area forecast discussion, Jul 4, 4:34 AM EDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
434 AM EDT THU JUL 4 2002

SYNOPSIS...
LOW PRESSURE WILL SLOWLY TRACK ACROSS NORTHERN MAINE THIS AFTERNOON AND
TONIGHT...DRAWING A COLD FRONT ACROSS THE REGION. SHOWERS AND THUNDERSTORMS
WILL OCCUR ACROSS THE REGION TODAY AND TONIGHT IN ADVANCE OF THE COLD
FRONT. THE LOW WILL MOVE TO THE MARITIME PROVINCES FRIDAY...DRAWING A
SECONDARY COLD FRONT ACROSS THE REGION. UNSETTLED CONDITIONS WILL PERSIST
FRIDAY AND SATURDAY...WITH AN UPPER LEVEL LOW REMAINING ACROSS THE REGION.

DISCUSSION...
CURRENT SURFACE ANALYSIS INDICATED LOW PRESSURE ACROSS QUEBEC PROVINCE. THE
LOW WILL SLOWLY TRACK ACROSS NORTHERN MAINE THIS AFTERNOON AND TONIGHT
DRAWING A COLD FRONT ACROSS THE STATE. THE LOW WILL REMAIN ACROSS THE
MARITIMES FRIDAY...WITH A SECONDARY COLD FRONT CROSSING THE STATE.
ALOFT...AN UPPER TROF CROSSING QUEBEC TODAY WILL BEGIN TO DEVELOP INTO A
CLOSED LOW WHILE MOVING TOWARD NEW ENGLAND. THE CLOSED UPPER LOW WILL REACH
THE REGION TONIGHT AND REMAIN ACROSS THE REGION THROUGH SATURDAY.

KCBW 88D INDICATED SCATTERED SHOWERS AND THUNDERSTORMS STILL AFFECTING
NORTHERN PORTIONS OF THE FORECAST AREA. THUS...WILL MAINTAIN THE CHANCE OF
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTHERN AREAS THIS MORNING.
OTHERWISE...EXPECT PARTLY CLOUDY SKIES THIS MORNING. MODELS SHOW COOLING
TEMPERATURES ALOFT DURING THE AFTERNOON WITH THE APPROACH OF THE DEVELOPING
UPPER LOW. UNSTABLE AIR WILL REMAIN ACROSS THE REGION TODAY IN ADVANCE OF
THE COLD FRONT. WITH COOLING TEMPERATURES ALOFT WEAKENING THE CAP...THE
APPROACH OF THE DEVELOPING UPPER LOW AND A COLD FRONT STARTING TO CROSS THE
REGION DURING THE TIME OF PEAK HEATING EXPECT SHOWERS AND THUNDERSTORMS WILL
AGAIN DEVELOP REGIONWIDE THIS AFTERNOON...WITH THE POTENTIAL FOR SOME
STORMS TO REACH STRONG TO SEVERE LEVELS. EXPECT HIGHS OF 80 TO 85
NORTH...RANGING TO 85 TO 90 ACROSS INTERIOR DOWNEAST AREAS.

WITH THE COLD FRONT CROSSING THE REGION EARLY TONIGHT AND THE UPPER LOW
REACHING THE REGION...EXPECT SHOWERS AND THUNDERSTORMS WILL CONTINUE EARLY
TONIGHT. HOWEVER...THE SHOWERS AND THUNDERSTORMS SHOULD DIMINISH LATER
TONIGHT IN THE WAKE OF THE FRONT. LOWS TONIGHT WILL RANGE FROM NEAR 60
NORTH TO THE LOWER 60S DOWNEAST.

EXPECT MOSTLY CLOUDY SKIES ACROSS THE NORTH AND MOUNTAINS...WITH PARTLY
CLOUDY CLOUDY SKIES DOWNEAST FRIDAY. INSTABILITY ASSOCIATED WITH THE UPPER
LOW AND SECONDARY COLD FRONT CROSSING THE REGION COULD TRIGGER SCATTERED
SHOWERS. TEMPERATURES WILL BE COOLER WITH HIGHS RANGING FROM THE LOWER 70S
NORTH TO THE UPPER 70S DOWNEAST.

THE UPPER LOW WILL CONTINUE TO AFFECT THE REGION THROUGH SATURDAY
NIGHT...MAINTAINING UNSETTLED CONDITIONS WITH THE CHANCE OF SHOWERS AND
THUNERSTORMS. THE UPPER LOW SHOULD MOVE TO THE EAST SUNDAY...WITH RIDGING
ACROSS THE REGION LATER SUNDAY AND MONDAY. ANOTHER LOW WILL BEGIN TO
AFFECT THE REGION TUESDAY AND WEDNESDAY.

COASTAL WATERS...
WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY LEVELS TODAY THROUGH
FRIDAY. VISIBILITIES WILL CONTINUE TO BE REDUCED IN AREAS OF FOG UNTIL THE
FRONTAL PASSAGE LATER TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO
EXPECTED IN ADVANCE OF THE FRONT. LOCALLY STRONGER GUSTY WINDS AND
HIGHER SEAS ARE POSSIBLE AROUND ANY THUNDERSTORMS.

.CAR...NONE.

NORCROSS

In the hours before

Special weather statement, Jul 4, 6:40 AM EDT, 4 hours 28 minutes before
MEZ001>006-010-011-015>017-029>032-042100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
640 AM EDT THU JUL 4 2002

...SEVERE THUNDERSTORMS POSSIBLE IN NORTHERN AND DOWNEAST MAINE
TODAY...

A COLD FRONT WILL CROSS THE REGION FROM NORTHWEST TO SOUTHEAST
TODAY. THIS FRONTAL PASSAGE...COMBINED WITH THE WARM MOIST AIR IN
PLACE...WILL RESULT IN STRONG TO POTENTIALLY SEVERE THUNDERSTORMS
ACROSS NORTHERN AND DOWNEAST MAINE. THESE STORMS MAY CONTAIN
DAMAGING WINDS...LARGE HAIL...AND DANGEROUS LIGHTNING.

THOSE PLANNING OUTDOOR ACTIVITIES FOR THE HOLIDAY SHOULD WATCH FOR
SIGNS OF BAD WEATHER AND BE PREPARED TO ACT ACCORDINGLY. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER UPDATES AND
ANY SEVERE WEATHER WATCHES OR WARNINGS.

APFFEL

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:22 PM EDTTornado WarningCARPenobscot38 min
Jul 3, 8:30 PM EDTSevere Thunderstorm WarningCARHancock60 min
Jul 3, 9:09 PM EDTSevere Thunderstorm WarningCARWashington51 min
Jul 3, 10:00 PM EDTSevere Thunderstorm WarningCARHancock, Washington60 min
Jul 3, 10:23 PM EDTSpecial Marine WarningCAR97 min
Jul 3, 11:31 PM EDTSevere Thunderstorm WarningCARAroostook89 min
Jul 4, 1:02 AM EDTSevere Thunderstorm WarningCARAroostook43 min
Jul 4, 1:52 AM EDTSevere Thunderstorm WarningCARAroostook38 min
Jul 4, 9:51 AM EDTSevere Thunderstorm WarningCARAroostook39 min
Jul 4, 11:59 AM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis61 min
Jul 4, 12:10 PM EDTTornado WarningCARAroostook50 min
Jul 4, 12:38 PM EDTTornado WarningCARAroostook22 min
Jul 4, 12:58 PM EDTSevere Thunderstorm WarningCARAroostook32 min
Jul 4, 1:32 PM EDTSevere Thunderstorm WarningCARAroostook58 min
Jul 4, 3:18 PM EDTSevere Thunderstorm WarningCARAroostook, Piscataquis57 min
Jul 4, 3:38 PM EDTTornado WarningCARAroostook52 min
Jul 4, 4:30 PM EDTSevere Thunderstorm WarningCARAroostook45 min
Jul 4, 5:13 PM EDTSevere Thunderstorm WarningCARPenobscot47 min
Jul 4, 5:32 PM EDTSevere Thunderstorm WarningCARWashington43 min
Jul 4, 6:05 PM EDTSevere Thunderstorm WarningCARPenobscot25 min
Jul 4, 6:17 PM EDTSevere Thunderstorm WarningCARHancock58 min
Jul 4, 6:25 PM EDTSevere Thunderstorm WarningCARWashington65 min
Jul 4, 7:29 PM EDTSevere Thunderstorm WarningCARWashington61 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.